Despite black box warning, no increased risks found for keratinocyte, basal cell, or squamous carcinomas

In adults with atopic dermatitis (AD), exposure to topical calcineurin inhibitors (TCIs) is not associated with increased risk of keratinocyte carcinoma (KC), basal cell carcinoma (BCC) or squamous cell carcinoma (SCC), according to results from a recent study published in JAMA Dermatology. Researchers also found no association between risks of these carcinomas and TCI dosing, frequency, or duration of use.

“Controversy has surrounded the association between TCI exposure and KC risk since the black box warning was issued by the FDA. A hypothesized mechanism of action for TCIs increasing KC risk includes a direct effect of calcineurin inhibition on DNA repair and apoptosis, which could influence keratinocyte carcinogenesis. However, epidemiologic research assessing this association has yielded conflicting results,” wrote lead author Maryam M. Asgari, MD, MPH, of Massachusetts General Hospital, Boston, MA, and fellow researchers.

Therefore, in their retrospective cohort study, these researchers sought to assess the risk of KC overall, as well as by the subtypes of basal cell carcinoma (BCC) and squamous cell carcinoma (SCC) in adults with AD treated with TCIs compared with patients exposed only to topical corticosteroids and those not exposed to either treatment.

They included 93,746 patients (mean age: 58.5 years; 58.7% women) enrolled at Kaiser Permanente Northern California who had a physician-rendered diagnosis of AD or dermatitis, of whom 7,033 had been exposed to TCIs, 73,674 to topical corticosteroids, and 46,141 to neither. Patients were followed for a mean of 7.70 years.

In all, 8.3% of patients had at least one pathologic test that indicated a possible KC; 5,478 patients had BCC and 3,773 had SCCs. Surprisingly, the lowest incidence of all three skin cancer outcomes across all groups occurred in those in the TCI-exposed group (KC: 9.43, BCC: 6.46, SCC: 4.52 cases per 1,000 person-years). In comparison, the incidences of these carcinomas in those exposed only to topical corticosteroids were 10.71, 7.47, and 5.17 cases per 1,000 person-years, respectively; and 11.16, 7.76, and 4.84 cases per 1,000 person-years in the unexposed group.

No associations between exposure to TCI and KC risk were found (adjusted HR [aHR]: 1.02; 95% CI: 0.93-1.13) compared with exposure to topical corticosteroids. Asgari and colleagues also found no difference in BCC risk in TCI exposure compared with topical corticosteroid exposure (aHR: 1.01; 95% CI: 0.90-1.14) or in SCC risk (aHR: 0.94; 95% CI: 0.82-1.08). When they compared risks for those exposed to TCI to unexposed individuals, their findings were similar for BCC risk (aHR: 1.04; 95% CI: 0.91-1.19).

Finally, researchers found no associations between TCI dose, frequency, or duration of use with risks of BCC, SCC, or overall KC. For example, in those with the greatest number of dispensed prescriptions of TCI (≥5), the HR for KC was 0.89 (95% CI: 0.66-1.19), compared with 0.97 (95% CI: 0.86-1.10). Similarly, in patients using TCIs long-term, the HR for KC was 0.76 (95% CI: 0.56-1.04), compared with 1.05 (95% CI: 0.89-1.23) in those with short-term exposure

Limitations of the study include its observational design, reliance on pharmacy-dispensed medications rather than self-reported use, and potential screening biases.

In an accompanying editorial, Aaron M. Drucker, MD, ScM, and Mina Tadrous, PharmD, PhD, both of the University of Toronto, Toronto, Ontario, Canada, commented on the black box warning for TCIs—issued by the FDA in 2006—that warned of the potential skin cancer and lymphoma risks associated with TCIs:

“While that warning had the intent of helping patients and clinicians understand possible risks, it also had the potential for harm owing to unnecessary discontinuation and decreased adherence. Promoting adherence to topical therapy is a challenge for clinicians, even for medications such as topical corticosteroids that have decades-long safety track records. Safety warnings on topical medications could lead to undertreatment of atopic dermatitis, reduced quality of life and, potentially, increased use of more toxic systemic medications. Therefore, providing high-quality evidence supporting the safety or confirming the potential harms of TCIs is essential to guide shared decision-making.”

Drucker and Tadrous also highlighted the importance of this study but gave a nod to the inherent limitations of observational pharmacoepidemiologic studies in assessing cancer risks.

“In this issue of JAMA Dermatology, Asgari et al add another reassuring piece to the TCI and cancer risk puzzle,” they wrote. “Given the limitations of observational pharmacoepidemiologic studies of cancer risk, we may never know with the same level of certainty as acute adverse events whether prolonged, high-volume TCI use leads to some increased risk of keratinocyte carcinoma.”

Nevertheless, the value of these results from Asgari and colleagues stands, they concluded:

“We should be reassured, though, that the findings of this well-designed cohort study leveraging robust data sets are in line with previous literature, which has consistently reported no or minimal association between TCI use and skin cancer, and a recent study in children that observed no apparent increase in cancer risk overall. If an association exists, it is likely very small, meaning that skin cancer attributable to TCI use is rare. Clinicians can use this evidence to counsel and reassure patients for whom the benefits of ongoing treatment with TCIs may outweigh the harms.”

  1. In patients with atopic dermatitis treated with topical calcineurin inhibitors (TCIs), researchers find no increased risks for keratinocyte carcinomas, including basal (BCC) and squamous cell carcinomas (SCC).

  2. No associations between dose, frequency and duration of TCI use were associated with BCC, SCC, or overall KC risks.

E.C. Meszaros, Contributing Writer, BreakingMED™

This study was supported by a grant to Kaiser Permanente from Valeant Pharmaceuticals.

Asgari has received grants from Valeant Pharmaceuticals and Pfizer.

Drucker has received personal and other fees from Sanofi and Regeneron, educational grants from Sanofi, and research grants from Sanofi and Regeneron; and served as a paid consultant for Sanofi, RTI Health Solutions, Eczema Society of Canada, and Canadian Agency for Drugs and Technology in Health.

Cat ID: 449

Topic ID: 75,449,730,449,192,923